Andreev’s Theorem on hyperbolic polyhedra  [ Le théorème d’Andreev sur les polyèdres hyperboliques ]
Annales de l'Institut Fourier, Tome 57 (2007) no. 3, p. 825-882
E.M. Andreev a publié en 1970 une classification des polyèdres hyperboliques compacts de dimension 3 (autre que les tétraèdres) dont les angles dièdres sont non-obtus. Étant donné une description combinatoire d’un polyèdre C, le théorème d’Andreev dit que les angles dièdres possibles sont exactement décrits par cinq classes d’inégalités linéaires. Le théorème d’Andreev démontre également que le polyèdre résultant est alors unique à isométrie hyperbolique près.D’une part, le théorème d’Andreev est évidemment un énoncé intéressant de la géométrie de l’espace hyperbolique en dimension 3 ; d’autre part c’est un outil essentiel dans la preuve du théorème d’hyperbolisation de Thurston pour les variétés Haken de dimension 3.La démonstration d’Andreev contient une erreur importante. Nous corrigeons ici cette erreur et nous fournissons aussi une nouvelle preuve lisible des autres parties de la preuve, car l’article d’Andreev a la réputation d’être “illisible”.
In 1970, E.M.Andreev published a classification of all three-dimensional compact hyperbolic polyhedra (other than tetrahedra) having non-obtuse dihedral angles. Given a combinatorial description of a polyhedron, C, Andreev’s Theorem provides five classes of linear inequalities, depending on C, for the dihedral angles, which are necessary and sufficient conditions for the existence of a hyperbolic polyhedron realizing C with the assigned dihedral angles. Andreev’s Theorem also shows that the resulting polyhedron is unique, up to hyperbolic isometry.Andreev’s Theorem is both an interesting statement about the geometry of hyperbolic 3-dimensional space, as well as a fundamental tool used in the proof for Thurston’s Hyperbolization Theorem for 3-dimensional Haken manifolds.We correct a fundamental error in Andreev’s proof of existence and also provide a readable new proof of the other parts of the proof of Andreev’s Theorem, because Andreev’s paper has the reputation of being “unreadable”.
DOI : https://doi.org/10.5802/aif.2279
Classification:  51M10,  52B10,  57M50,  51F15
Mots clés: polyèdre hyperbolique, angles diédraux, théorème d’Andreev, déplacement de Withehea, orbite hyperbolique
@article{AIF_2007__57_3_825_0,
     author = {Roeder, Roland K.W. and Hubbard, John H. and Dunbar, William D.},
     title = {Andreev's Theorem on hyperbolic polyhedra},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {57},
     number = {3},
     year = {2007},
     pages = {825-882},
     doi = {10.5802/aif.2279},
     mrnumber = {2336832},
     zbl = {1127.51012},
     language = {en},
     url = {http://www.numdam.org/item/AIF_2007__57_3_825_0}
}
Roeder, Roland K.W.; Hubbard, John H.; Dunbar, William D. Andreev’s Theorem on hyperbolic polyhedra. Annales de l'Institut Fourier, Tome 57 (2007) no. 3, pp. 825-882. doi : 10.5802/aif.2279. http://www.numdam.org/item/AIF_2007__57_3_825_0/

[1] Aigner, M.; Ziegler, G. M. Proofs from The Book, third ed., Springer-Verlag, Berlin (2004) | MR 2014872 | Zbl 1038.00001

[2] Alekseevskij, D. V.; Vinberg, È. B.; Solodovnikov, A. S. Geometry of spaces of constant curvature, Geometry, II, Encyclopaedia Math. Sci., Springer, Berlin, Tome 29 (1993), pp. 1-138 | MR 1254932 | Zbl 0787.53001

[3] Andreev, E. M. Convex polyhedra in Lobačevskiĭ spaces (english transl.), Math. USSR Sbornik, Tome 10 (1970), pp. 413-440 | Article | MR 259734 | Zbl 0217.46801

[4] Andreev, E. M. Convex polyhedra in Lobačevskiĭ spaces (in Russian), Mat. Sb., Tome 81 (1970), pp. 445-478 | MR 259734 | Zbl 0194.23202

[5] Bao, Xiliang; Bonahon, Francis Hyperideal polyhedra in hyperbolic 3-space, Bull. Soc. Math. France, Tome 130 (2002), pp. 457-491 | Numdam | MR 1943885 | Zbl 1033.52009

[6] Boileau, Michel Uniformisation en dimension trois, Séminaire Bourbaki 1998/99, exposé 855, Astérisque, Tome 266 (2000), pp. 137-174 | Numdam | MR 1772673 | Zbl 0942.57013

[7] Boileau, Michel; Porti, Joan Geometrization of 3-orbifolds of cyclic type, SMF Tome 272 (2001) (Appendix A by Michael Heusener and Porti) | MR 1844891 | Zbl 0971.57004

[8] Bowers, P.; Stephenson, K. A branched Andreev-Thurston theorem for circle packings of the sphere, Proc. London Math. Soc. (3), Tome 73 (1996), pp. 185-215 | Article | MR 1387087 | Zbl 0856.51012

[9] Chow, Bennett; Luo, Feng Combinatorial Ricci flows on surfaces, J. Diff. Geom., Tome 63 (2003), pp. 97-129 | MR 2015261 | Zbl 1070.53040

[10] Cooper, Daryl; Hodgson, Craig D.; Kerckhoff, Steven P. Three-dimensional orbifolds and cone-manifolds, with a postface by Sadayoshi Kojima, MSJ Memoirs, Math. Society of Japan, Tokyo, Tome 5 (2000) | MR 1778789 | Zbl 0955.57014

[11] Developed By The Geometry Center At The University Of Minnesota In The Late 1990’S www.geomview.org

[12] Díaz, Raquel Non-convexity of the space of dihedral angles of hyperbolic polyhedra, C. R. Acad. Sci. Paris Sér. I Math., Tome 325 (1997), pp. 993-998 | Article | MR 1485617 | Zbl 0898.52010

[13] Díaz, Raquel A generalization of Andreev’s theorem, J. Math. Soc. Japan, Tome 58 (2006), pp. 333-349 | Article | MR 2228562 | Zbl 1097.51009

[14] Douady, Régine; Douady, Adrien Algèbre et théories galoisiennes, 2, CEDIC, Paris (1979) | MR 595328 | Zbl 1076.12004

[15] Guéritaud, François On an elementary proof of Rivin’s characterization of convex ideal hyperbolic polyhedra by their dihedral angles, Geom. Dedicata, Tome 108 (2004), pp. 111-124 | Article | MR 2112668 | Zbl 1065.52008

[16] Hodgson, C. D. Deduction of Andreev’s theorem from Rivin’s characterization of convex hyperbolic polyhedra, Topology, Tome 90 (1992), pp. 185-193 | MR 1184410 | Zbl 0765.52013

[17] Kapovich, Michael Hyperbolic manifolds and discrete groups, Progress in Math., Birkhäuser Boston, Tome 183 (2001) | MR 1792613 | Zbl 0958.57001

[18] Lima, Elon Lages Fundamental groups and covering spaces (translated from Portuguese by Jonas Gomes), AK Peters Ltd., Natick, MA (2003) | MR 2000701 | Zbl 1029.55001

[19] Marden, A.; Rodin, B. On Thurston’s formulation and proof of Andreev’s Theorem, in Computational Methods and Function Theory, Lecture Notes in Math., Springer-Verlag, Tome 1435 (1990), pp. 103-115 | MR 1071766 | Zbl 0717.52014

[20] Otal, Jean-Pierre Thurston’s hyperbolization of Haken manifolds, Surveys in Differential Geometry, Cambridge, MA, 1996, Int. Press, Tome III (1998), pp. 77-194 | MR 1677888 | Zbl 0997.57001

[21] Rivin, I.; Hodgson, C. D. A characterization of compact convex polyhedra in hyperbolic 3-space, Invent. Math., Tome 111 (1993), pp. 77-111 | Article | MR 1193599 | Zbl 0784.52013

[22] Rivin, Igor On geometry of convex ideal polyhedra in hyperbolic 3-space, Topology, Tome 32 (1993), pp. 87-92 | Article | MR 1204408 | Zbl 0784.52014

[23] Rivin, Igor A characterization of ideal polyhedra in hyperbolic 3-space, Ann. of Math. (2), Tome 143 (1996), pp. 51-70 | Article | MR 1370757 | Zbl 0874.52006

[24] Rivin, Igor Combinatorial optimization in geometry, Adv. Appl. Math., Tome 31 (2003), pp. 242-271 | Article | MR 1985831 | Zbl 1028.52006

[25] Roeder, Roland K. W. Compact hyperbolic tetrahedra with non-obtuse dihedral angles, Publications Mathématiques, Tome 50 (2006), pp. 211-227 | Zbl 1127.52010

[26] Roeder, Roland K. W. Le théorème d’Andreev sur polyèdres hyperboliques (in English), Université de Provence, Aix-Marseille 1 (May 2004) (Ph. D. Thesis)

[27] Schlenker, J.-M. Dihedral angles of convex polyhedra, Discrete Comput. Geom., Tome 23 (2000), pp. 409-417 | Article | MR 1744513 | Zbl 0951.52006

[28] Schlenker, Jean-Marc Métriques sur les polyèdres hyperboliques convexes, J. Differential Geom., Tome 48 (1998), pp. 323-405 | MR 1630178 | Zbl 0912.52008

[29] Schlenker, Jean-Marc Hyperbolic manifolds with convex boundary, Invent. Math., Tome 163 (2006), pp. 109-169 | Article | MR 2208419 | Zbl 05000067

[30] Thurston, W. P. Geometry and topology of 3-manifolds, Princeton University Lecture Notes (1978-1979)

[31] Thurston, William P. Three-dimensional geometry and topology, 1, Princeton Mathematical Series, Princeton University Press, Tome 35 (1997) | MR 1435975 | Zbl 0873.57001

[32] Vinberg, È. B. Discrete groups generated by reflections in Lobačevskiĭ spaces, Mat. Sb. (N.S.), Tome 72 (1967), pp. 471-488 (correction, ibid. 73 (115) (1967), 303) | MR 207853 | Zbl 0166.16303

[33] Vinberg, È. B. Hyperbolic groups of reflections, Russian Math. Surveys, Tome 40 (1985), pp. 31-75 | Article | MR 783604 | Zbl 0579.51015

[34] Vinberg, È. B. The volume of polyhedra on a sphere and in Lobachevsky space, Algebra and analysis (Kemerovo, 1988), Amer. Math. Soc. Transl. Ser. 2, Amer. Math. Soc., Providence, RI, Tome 148 (1991), pp. 15-27 | Zbl 0742.51019

[35] Vinberg, È. B.; Shvartsman, O. V. Discrete groups of motions of spaces of constant curvature, in Geometry, II, Encyclopaedia Math. Sci., Springer, Berlin, Tome 29 (1993), pp. 139-248 | MR 1254933 | Zbl 0787.22012